CSN Login
Members Online: 7

Itching and High Sed Rate

Emmy
Posts: 1
Joined: Jan 2004

Hi, I have a very good friend who has been in remission from Hodgkin's for 4 years now - but in the last month or so he has had severe itching all over his body - and just an all over body pain. He went to his Oncologist for an exam - they did blood work and found that his Sed Rate was high - but told him not to worry - and checked his Thyroid - which was fine - they gave him a week's worth of steroids and Vistirol - an anti-anxiety medicine to help with the itching. I'm worried that these are symptoms of recurrence. If you have any ideas could you please post them and also e-mail me at elyse.m.myers@itt.com. Thanks so much.

AlloMan
Posts: 47
Joined: Jul 2003

Given he's been in remission for 4 years, a relapse is unlikely. I have no idea what a "sed rate" is or what it has to do with itching. I'm no doctor (but I play one on internet bulletin boards) but this might be an allergic reaction to something.

PennyP
Posts: 12
Joined: Dec 2003

Hello,

In this case, it did turn out to be a 3" tumor in the abdomen, most likely return of HD. Itching is a little understood but very serious symptom of HD. Anyone with it should get scans/xrays/tests, and not take no for an answer. Knowledge is power.

PennyP
Posts: 12
Joined: Dec 2003

Hi Emmy,
You are a very good friend for caring and asking.
I don't want to be an alarmist, but I had this all-over itch for 9 months - along with clear x-rays, ctscans and bloodwork. They said I had anxiety, or allergies. They even said I was causing the itch by scratching too much!!
When a lump finally appeared in my neck, I was black & blue from scratching, and almost out of my mind from this "itch" that by now felt like a million mosquitoes were on me all the time. The swollen lymph node was discovered, immediately removed and found to be Hodgkins.
All their tests had not found it until the lump...
There are a lot of lymph nodes that cannot be felt from the outside.
I'm no doctor, but if those steroids don't take the itch permanently away by one week's time, your friend should not take no for an answer.
Get a gallium scan with a CTscan, and try for a PET scan as well. That is said to be the golden standard of the future.
Believe it or not, I've come across many doctors during the last two years' of chemo, radiation and follow-ups, who don't even realize itch is a symptom of this disease.
One more thing - in the first few months, my itch waned a few times, and then came back (stronger each time).
My very best wishes to your friend - hopefully all is well. But prove it by the science, not by a doctor's "guess". My experience is that they'd rather hand you a lame excuse than admit they don't know something. There are great ones, too, I suppose, but this is not something to gamble on.
You'll be in my thoughts and prayers. Let us all know how he makes out.
Penny.

gp09
Posts: 18
Joined: Jul 2003

Hi,
I've been in remission for almost 9 yrs now. The only symptom I had was a servere itching all over. A dermatologist couldn't figure it out. I had slipped on ice and messed up my knee. The pre-admission chest x-ray showed enlarged lymph nodes in my chest. A CAT scan showed a tumor. Your freind should get 2nd or even 3rd opinions. The wife of a co-worker of mine had non Hodgkins and had a relapse after 6 or 7 years, so make sure he gets thuroughly checked out.
gp09

gp09
Posts: 18
Joined: Jul 2003

Does anybody know why my messages keep ending up with a trash can? I can't figure it out.
gp09

Sunflower78
Posts: 4
Joined: Jan 2004

While unlikely, hodgkins can definitely return... A high sed rate can be indicative of an infection...or cancer. Being a nurse, I have VERY low tolerance for doctors who dismiss a patients complaint as nothing. Please have your friend get a second opinion.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network